Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 16, NWS Columbia, SC

April 14, 2019Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 14, 2019, 5:54 PM EDT for Chesterfield County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2019, 5:54 PM EDT (21:54 UTC)
Expired
Apr 14, 2019, 6:30 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 132 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 12:54 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

717 
WUUS52 KCAE 142154
SVRCAE
SCC025-142230-
/O.NEW.KCAE.SV.W.0016.190414T2154Z-190414T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
554 PM EDT Sun Apr 14 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chesterfield County in central South Carolina...

* Until 630 PM EDT.

* At 554 PM EDT, a severe thunderstorm was located 8 miles south of
  Chesterfield, or 11 miles southwest of Cheraw, moving northeast at
  45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheraw, Chesterfield, Cheraw Municipal Airport, Northeastern
  Technical College, Patrick and Cheraw Fish Hatchery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3454 8006 3459 8013 3481 8003 3481 7994
      3476 7993 3474 7989 3468 7986
TIME...MOT...LOC 2154Z 227DEG 40KT 3461 8006 

HAIL...0.75IN
WIND...60MPH
 
$$

LCV
1 follow-up statement
334 
WWUS52 KCAE 142216
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
616 PM EDT Sun Apr 14 2019

SCC025-142230-
/O.CON.KCAE.SV.W.0016.000000T0000Z-190414T2230Z/
Chesterfield SC-
616 PM EDT Sun Apr 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN CHESTERFIELD COUNTY...

At 616 PM EDT, a severe thunderstorm was located near Wallace, or
near Cheraw, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cheraw, Cheraw Municipal Airport and Northeastern Technical College. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

&&

LAT...LON 3466 7995 3472 8000 3480 7999 3481 7994
      3476 7993 3474 7989 3469 7987
TIME...MOT...LOC 2216Z 227DEG 40KT 3478 7984 

HAIL...0.75IN
WIND...60MPH
 
$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:18 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 14, 2:18 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
218 PM EDT Sun Apr 14 2019

.SYNOPSIS...
An upper trough and cold front will bring showers and
thunderstorms into early tonight when the front will move
offshore. There is potential for isolated tornadoes and severe
thunderstorms. Behind the front, dry conditions will return
Monday through Wednesday as high pressure builds across the
region. Moisture will begin to increase Thursday in advance of
the next cold front.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Cold front continues moving toward the area along with showers
and thunderstorms. Expect the showers to move into the CSRA by
3 pm and the Midlands around 4 pm. Instability remains moderate
to strong with the front however debris cloudiness has kept
diurnal heating to a minimum today. With the strong winds aloft
creating plenty of shear the potential for isolated tornadoes
remains. Earlier coordination with SPC resulted in issuing
tornado watch 61 which remains in place through 7 pm for the
CSRA...southern Midlands and much of the central Midlands.
Along with the tornado threat damaging winds will also be
possible with lower potential for hail. PWAT values will be
around 1.75 inches through fropa resulting in potential for
locally heavy rainfall. Surface winds will remain strong and
gusty through this evening and will keep the Lake Wind Advisory
in effect through 8 am Monday for winds 15 to 20 knots with
gusts around 30 knots.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Models and current trends indicate that the squall line/line of
showers and thunderstorms will move across the area this
evening. However, activity is expected to develop along/just
ahead of the cold front early this evening. The area could see a
second area of activity as the main cold front moves across the
area during the evening hours. The cold front should move east
of the CWA by midnight. With a strengthening low level jet
through this evening, any showers or storms this evening could
produce strong wind gusts. Winds will shift westerly behind the
front and will remain breezy through Monday. Cooler air will
also move in, and Monday's highs will only be in the upper 60s
to lower 70s. It will be chilly Monday night with lows in the
40s. Dry high pressure will start to build in on Tuesday, and
temperatures will warm into the mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The models are in good agreement that it will remain dry across
the Midlands and CSRA Wednesday through most of Thursday. It
will remain dry on Wednesday due to high pressure, and
temperatures will once again rise into the upper 70s to lower
80s. Thursday will also be warm and moisture will increase in
advance of the next low pressure system. Kept a slight chance of
showers and thunderstorms, but looks any activity would arrive
late in the day. Chances for showers/thunderstorms will increase
Thursday night into Friday. This will be associated with a cold
front that will be approaching and moving across the region on
Friday. However, this system is associated with a deep closed
low across the Midwest and Great Lakes region through Sunday.
This will keep temperatures below normal and continue a chance
of showers.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Variable conditions continuing with a cold front along with
showers and thunderstorms crossing the area through this
evening.

Showers and thunderstorms will move into the area over the next
couple of hours as the cold front moves into the terminals and
then east of the area late this evening into early tonight. Main
concern remains gusty and damaging winds with lower potential
for hail. Cigs and vsbys with the thunderstorms will also lower
into the MVFR range and potential for IFR in areas of heavy
rain. Convection will move east of the terminals this evening
however winds aloft will remain strong this evening into
tonight with 50 knots at 2500 ft. Conditions will return to VFR
around 15/02z with surface winds strong and gusty through the
end of the period.

For the AGS and DNL terminals...
Showers and thunderstorms just west of the AGS/DNL area will
move into the area shortly. WSR-88D imagery shows a couple
thunderstorms currently just west of the terminals with
additional cells to the southwest in GA. Main concern with the
convection remains strong and damaging wind gusts with lower
potential for hail. Winds aloft will remain strong into tonight
with speeds around 50 knots at 2500 feet this evening. The
cold front will move east of the terminals around 15/03z with
conditions returning to VFR however winds will remain strong and
gusty through the end of the period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday morning.

&&

.HYDROLOGY...
Heavy rainfall across central North Carolina has produced high
flows and minor flooding along the Pee Dee River at Cheraw.
Flows on area rivers will rise later tonight and tomorrow as the
showers and thunderstorms produce locally heavy rainfall.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 AM EDT Monday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 8 AM EDT Monday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Apr 14, 4:51 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
451 PM EDT Sun Apr 14 2019

GAZ040-063-064-SCZ018-020-021-025-026-031-038-115-116-152100-
Lincoln-McDuffie-Columbia-McCormick-Newberry-Fairfield-Edgefield-
Saluda-Sumter-Clarendon-Northern Lancaster-Southern Lancaster-
451 PM EDT Sun Apr 14 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GAZ065-077-SCZ016-022-027>030-035>037-041-152100-
Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken-
Barnwell-Orangeburg-Calhoun-Bamberg-
451 PM EDT Sun Apr 14 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...TORNADO WATCH 61 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 14, 3:26 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     2 W MCCORMICK           33.90N 82.32W
04/14/2019                   MCCORMICK          SC   911 CALL CENTER

            MCCORMICK COUNTY DISPATCH REPORTED TREES
            DOWN AT PIERCE ROAD.

&&

WRS
Special weather statement, Apr 14, 4:24 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
424 PM EDT Sun Apr 14 2019

GAZ077-142115-
Burke GA-
424 PM EDT Sun Apr 14 2019

...Strong Thunderstorms Will Impact Portions of western Burke County
Until 515 PM EDT....

At 424 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Midville, or 12 miles southeast of
Louisville, moving northeast at 50 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Waynesboro, Midville, Gough, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area, Midville International Airport,
Magruder and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
      3302 8229 3326 8221 3307 8183 3292 8201
      3292 8208 3290 8210 3288 8213 3281 8215
      3280 8221
TIME...MOT...LOC 2024Z 215DEG 43KT 3285 8227

LCV
Special weather statement, Apr 14, 4:28 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT Sun Apr 14 2019

SCZ016-021-022-028-029-031-116-142100-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Sumter SC-
Richland SC-Kershaw SC-Lee SC-
428 PM EDT Sun Apr 14 2019

...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...south central Chesterfield...southeastern Southern
Lancaster...northwestern Sumter...central Richland...Kershaw and
northwestern Lee Counties Until 500 PM EDT....

At 427 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lake Carolina, or 9 miles northeast of
Dentsville, moving northeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Columbia, Forest Acres, Camden, Lake Wateree Dam, Dentsville,
Kershaw, Arcadia Lakes, Lugoff, Westville, Hopkins, Villages at
Sandhill, Cassatt, Elgin, Horrel Hill, Killian, Woodfield,
Sesquicentennial State Park, Lake Carolina, Longtown and Fort
Jackson.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 72 and 107.
 Interstate 26  Interstate 77 between mile markers 8 and 31.

LAT...LON 3384 8091 3423 8105 3460 8050 3439 8025
      3436 8029 3434 8025
TIME...MOT...LOC 2027Z 227DEG 25KT 3418 8086

awp
Special weather statement, Apr 14, 5:21 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
521 PM EDT Sun Apr 14 2019

GAZ077-SCZ027-030-035-036-041-142215-
Burke GA-Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Bamberg SC-
521 PM EDT Sun Apr 14 2019

...Strong Thunderstorms Will Impact Portions of northeastern Burke...
northwestern Orangeburg...south central Lexington...Barnwell...
central Aiken and northwestern Bamberg Counties Until 615 PM EDT....

At 521 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Citizens Park to 6
miles west of Savannah River Site, moving northeast at 40 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Aiken, Barnwell, Denmark, Savannah River Site, Aiken Mall, Williston,
Blackville, South Congaree, New Ellenton, Jackson, Citizens Park,
Aiken State Park, Barnwell State Park, Swansea, Wagener, Pelion,
Springfield, Hilda, Salley and Neeses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3391 8112 3330 8111 3313 8182 3357 8173
TIME...MOT...LOC 2121Z 231DEG 46KT 3354 8171 3323 8177

awp
Local storm report, Apr 14, 5:44 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
544 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             BETHUNE                 34.41N 80.35W
04/14/2019  E0.25 INCH       KERSHAW            SC   TRAINED SPOTTER

            1/4 INCH HAIL IN DOWNTOWN BETHUNE.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:24 AM EDTRiver Flood WarningCAEChesterfield, Marlboro3 days
Apr 14, 2:19 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick56 min
Apr 14, 2:31 PM EDTTornado WarningCAEEdgefield, McCormick29 min
Apr 14, 4:28 PM EDTSpecial Weather StatementCAEKershaw, Richland32 min
Apr 14, 4:54 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee36 min
Apr 14, 5:00 PM EDTTornado WarningCAEChesterfield, Kershaw, Lancaster30 min
Apr 14, 5:12 PM EDTTornado WarningCAEChesterfield, Kershaw, Lee33 min
Apr 14, 5:21 PM EDTSpecial Weather StatementCAEAiken, Barnwell54 min
Apr 14, 5:29 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster7 min
Apr 14, 6:42 PM EDTSpecial Weather StatementCAECalhoun, Sumter48 min
Apr 14, 6:53 PM EDTSpecial Weather StatementCAEClarendon22 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.